Patient History -- Confusion, Agitation and Unresponsiveness


The patient is a 20 year-old man who ingested a handful of "seeds". Later that same day he was found by his neighbor to be sitting on the side of the road next to his motorcycle. The patient was found to be extremely agitated and confused and the paramedics were called. After being transported to a community hospital the patient was also noted to be combative and confused.

Vital signs showed a temperature of 102 F with tachycardia, hypertension and dilated pupils. Because the hospital did not have physostigmine readily available, the patient was treated for anticholinergic toxicity with Ativan, verapamil and Valium and then transported to the UPMC. The patient had been intubated prior to arrival at the UPMC and was found to be unresponsive at that time. Vital signs were: Heart Rate 123/min, Blood Pressure 160/70 mm Hg, Respirations 18/min, and Temperature 37.5 C. Physical examination was remarkable for 8 mm minimally reactive pupils bilaterally. Urine was collected for routine drug screening and serum for liver function tests. Physostigmine was administered and the patient became responsive to commands. After extubation the patient had gastric lavage performed with 2.5 L normal saline followed by activated charcoal. The patient's symptoms resolved and he was discharged.

Social history was significant for ethanol consumption at 12-24 cans of beer per day, and also for marijuana and tobacco use. The patient was known to have many books on the subject of "Natural Highs".

Laboratory Data


IndexCME Case StudiesFeedbackHome